Kentucky, 2020

Flood in Kentucky, February 4, 2020

February 4, 2020 · NWS PAH · 1 event in 1 county or zone

A surface cold front moved southeast across the lower Ohio Valley, preceded by strengthening moisture transport at 850 mb. The parent 500 mb trough moved into the central and southern Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A surface cold front moved southeast across the lower Ohio Valley, preceded by strengthening moisture transport at 850 mb. The parent 500 mb trough moved into the central and southern Plains. This system brought heavy rainfall to parts of western Kentucky. Some of the heaviest rainfall amounts were in the Paducah area, where around 2.5 inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Feb 4, 5:35 AM CST, 4 hours 4 minutes earlier.

Area forecast discussion, Feb 4, 5:35 AM CST, 4 hours 4 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
535 AM CST Tue Feb 4 2020

.UPDATE...
Updated aviation section for 12z taf issuance

&&

.SHORT TERM...(Today through Thursday night)
Issued at 330 AM CST Tue Feb 4 2020

Main issue through Wednesday is heavy rain potential, then some
minor wintry precip is possible Wed night into Thursday.

As of 09z, rain was widespread across our region ahead of a strong
cold front extending from kstl to ksgf. Plenty of moisture is in
place ahead of the front, with sfc dew points in the 50s and
precip water values of 1.1 to 1.4 inches. As the cold front sags
southeast today, some locally heavy rainfall is likely as the
front encounters the juicy air mass. Rainfall amounts from 1 to 2
inches are expected along and southeast of a line from kcgi to
kowb. Rainfall will decrease to the northwest.

A lull in the precip is expected late tonight and Wednesday
morning, then another round of precip will occur Wed afternoon and
evening. This second round of precip will be associated with a
surface low that will develop along the front and move northeast
across Middle Tennessee. North winds on the back side of this low
will draw sub-freezing air into parts of southern IL and southeast
MO just before the precip ends Wed night. The depth of the cold
air will be quite shallow, so the main wintry precip hazard would
be freezing rain. Some light ice accumulations are still forecast
in the Mt. Vernon to Perryville corridor Wed nite. Any impacts
will be limited by pavement temps that will lag the cooling air
temps.

Storm total qpf remains somewhat marginal for flooding concerns.
One to two inches are expected in southern parts of our area
today. The second round of precipitation Wednesday/Wed night is
forecast to be lighter, generally one-half to one inch. Trends in
observed and forecast rainfall will be monitored for any
potential need for a Flood Watch issuance over the next 24 hours.
Some isolated elevated convection may occur in southern parts of
west Kentucky and se Missouri, which could enhance rainfall.

On Thursday, some light patchy precip will wrap around the back
side of the low as it moves northeast through the upper Ohio
Valley. The main story will be colder air, as temps struggle to
rise through the 30s. The precip could be rain or snow, but
amounts will be little more than a trace in most areas. Thursday
night will be quite cold with lows in the 20s under partially
clearing skies.

.LONG TERM...(Friday through Monday)
Issued at 330 AM CST Tue Feb 4 2020

he primary long wave trof axis appears to have already made passage
as we pick up the forecast on Friday. As a result, and it was
hinting at this last night as well, we are going to go ahead with a
dry solution for Friday. This is despite the fact that the
individual modeling still shows some lobe energy working across the
Mississippi and Tennessee River Valleys, but in a moisture starved
and height recovery overall synoptic layout that is largely working
against it.

This could also be the case for Saturday as well, however, the
factors working against it erode away, as southern stream energy
amplifies/projects moisture advection across the Tennessee River
Valley. There is too much overrunning of this field to completely
ignore, at least this package, so we are going to have to keep the
Saturday-Saturday night pops produced by the blend. And even with it
departing to the east Saturday night, we do see enough cooling on
the backside of the field to introduce some light wintry pcpn upon
its ejection. Chances are low and qpf is minimal, so no real impacts
are anticipated at this writing.

The longer term evolution of the synoptic long waves to a
wetter/more active pattern begins to be realized by early next week,
so the blend's reintroduction/increasing pops commencing during this
period is accepted. It'll include some light wintry pcpn at onset
due to time of day (late Sunday night-early Monday) critical
temperatures, but is short-lived enough as Monday warming shifts
everything over to all liquid so as to see little to no real wintry
wx impacts.

&&

.AVIATION...
Issued at 535 AM CST Tue Feb 4 2020

As widespread rain continues, ifr conditions will be common today
into tonight. A lull in the rain is expected late tonight, but cigs
are forecast to remain low. Winds will become north behind a cold
front passage today, averaging around 10 kt.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

SHORT TERM...MY
LONG TERM...DH
AVIATION...MY
Hazardous weather outlook, Feb 4, 3:51 AM CST, 5 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
351 AM CST Tue Feb 4 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-051000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
351 AM CST Tue Feb 4 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

Locally heavy rainfall is expected today into early tonight.
Rainfall amounts will range from 1 to 2 inches across western
Kentucky, southeast Missouri, and far southern Illinois, where
minor flooding of poor drainage areas could occur. Isolated
thunderstorms could enhance rainfall rates.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Another round of precipitation will occur, mainly Wednesday
afternoon and evening. Up to an inch of additional rainfall is
possible in western Kentucky, where poor drainage flooding is
again possible.

The precipitation may end as a brief period of sleet or freezing
rain Wednesday night in parts of southern Illinois and southeast
Missouri. Any ice accumulations will be less than a tenth of an
inch. Some minor travel impacts cannot be ruled out.

A few snow or rain showers are possible Thursday, but no
measurable snow is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated. However, spotters are
encouraged to report any flooding issues.

MY

In the hours before

Special weather statement, Feb 4, 4:11 AM CST, 5 hours 28 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service PADUCAH KY
411 AM CST Tue Feb 4 2020

ILZ088>094-KYZ001>022-MOZ086-087-100-107>112-114-042030-
Union-Johnson-Pope-Hardin-Alexander-Pulaski-Massac-Fulton-Hickman-
Carlisle-Ballard-McCracken-Graves-Livingston-Marshall-Calloway-
Crittenden-Lyon-Trigg-Caldwell-Union KY-Webster-Hopkins-Christian-
Henderson-Daviess-McLean-Muhlenberg-Todd-Bollinger-Cape Girardeau-
Wayne MO-Carter-Ripley-Butler-Stoddard-Scott-Mississippi-
New Madrid-
Including the cities of Jonesboro, Vienna, Golconda,
Elizabethtown, Cairo, Mound City, Metropolis, Hickman, Clinton,
Bardwell, Wickliffe, Paducah, Mayfield, Smithland, Benton,
Murray, Marion, Eddyville, Cadiz, Princeton, Morganfield, Dixon,
Madisonville, Hopkinsville, Henderson, Owensboro, Calhoun,
Greenville, Elkton, Marble Hill, Cape Girardeau, Jackson,
Piedmont, Van Buren, Doniphan, Poplar Bluff, Bloomfield,
Sikeston, Charleston, and New Madrid
411 AM CST Tue Feb 4 2020

...Heavy Rainfall May Cause Minor Flooding...

Widespread showers will continue today into early tonight.
Rainfall amounts from 1 to 2 inches are expected, mainly south of
a line from Greenville Missouri to Cape Girardeau to Owensboro
Kentucky. This heavy rain may result in some flooding of poor
drainage areas that typically flood.

Another round of rainfall is expected Wednesday afternoon and
Wednesday night. Up to another inch of rain is possible in western
Kentucky. This additional rainfall may cause flood-prone and poor
drainage areas to again experience problems.

Stay tuned for later statements concerning this heavy rain event.

York
Local storm report, Feb 4, 9:06 AM CST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
906 AM CST TUE FEB 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HEAVY RAIN       WEST PADUCAH            37.07N 88.77W
02/04/2020  M1.86 INCH       MCCRACKEN          KY   ASOS

            ASOS STATION KPAH PADUCAH KY. ALSO, DITCHES
            FULL, MINOR LEVELS OF WATER FLOWING ACROSS
            BACK ROADS THAT TYPICALLY EXPERIENCE ISSUES
            ACROSS MCCRACKEN COUNTY, KY.

&&
Local storm report, Feb 4, 9:09 AM CST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
909 AM CST TUE FEB 4 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HEAVY RAIN       1 NNE PADUCAH           37.08N 88.63W
02/04/2020  M1.81 INCH       MCCRACKEN          KY   COCORAHS

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, McCracken

When
February 4, 9:39 AM CST to 4:00 PM CST
Where
McCracken County, Heath to Lone Oak
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
37.080, -88.800

Some creeks came out of their banks, including Perkins Creek in Paducah. Water was over some roads in typical low-lying and poor drainage areas.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 872340.